Drought, Brown
- When
- May 1, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The drought continues to impact much of West Central Texas. S.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
The drought continues to impact much of West Central Texas. The U.S. Drought Monitor rated Haskell, Throckmorton, Fisher, Jones and and Shackelford Counties in the exceptional category, while the Drought Monitor placed Coke, Nolan and Schleicher Counties in the extreme drought category. The rest of the region was placed in the severe drought category.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:39 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1239 AM CDT WED MAY 1 2013 .UPDATE... SEE AVIATION DISCUSSION BELOW. && .AVIATION... A LINGERING TSTM BTWN SJT AND ABI IS MOVING SE AND SLOWLY DISSIPATING AND IS EXPECTED TO BE A NON FACTOR FOR TAF SITES. SATELLITE SHOWS AN ABUNDANCE OF MID/CLOUDS WHILE 11-3.9 SHOWS LOW CLOUDS JUST STARTING TO FORM NEAR JCT. AFOREMENTIONED MID/HIGH CLOUDS MAY DELAY LOW CLOUD DEVELOPMENT FARTHER N BUT STILL HAVE BROUGHT MVFR CLOUDS SLOWLY NWD IN TAFS FROM AROUND O8Z AT JCT TO 10Z AT ABI. MORE A CONCERN IS TOWARD THE END OF THE TAF PERIOD WED NIGHT WHEN A STRONG COLD FRONT WILL MOVING INTO THE SJT/ABI AREAS. HAVE OPTED TO INCLUDE PROB30 TSRA GROUPS FOR ABI/BWD/JCT AFTER 00Z/THUR WITH POTENTIAL FOR SOME SEVERE TSTMS. STRONG POST FRONTAL WINDS ARE MOST FAVORED AFTER 06Z/THUR. && .PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE MIDLAND TX/ DISCUSSION... THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW. AVIATION... VFR CONDITIONS WILL CONTINUE UNTIL MIDNIGHT... EXPECT TO SEE STRATUS RETURN DURING THE EARLY MORNING HOURS ON SOUTHEAST FLOW WITH MVFR CIGS POSSIBLE. CURRENT STORMS OVER THE WESTERN LOW ROLLING PLAINS SHOULD STAY NORTH OF ABI. PREV DISCUSSION... /ISSUED 358 PM CDT TUE APR 30 2013/ SHORT TERM... TEMPERATURES HAVE WARMED INTO THE MID 80S TO AROUND 90 DEGREES UNDER CLEAR SKIES. AN UPPER LEVEL LOW OVER SOUTHEAST TEXAS CONTINUES TO SLOWLY WORK EASTWARD...WITH SUBSIDENCE EVIDENT ACROSS CENTRAL TEXAS. TO OUR WEST...AFTERNOON HEATING HAS RESULTED IN CUMULUS DEVELOPMENT ACROSS AREAS OF HIGHER TERRAIN AND ALONG THE DRYLINE WEST OF LUBBOCK. HAVE GONE AHEAD AND INSERTED ISOLATED THUNDERSTORMS IN CROCKETT COUNTY FOR THIS EVENING. ISOLATED THUNDERSTORMS HAVE DEVELOPED IN THE MOUNTAINS SOUTH OF THE RIO GRANDE RIVER...AND A DECENT CU FIELD HAS ALSO DEVELOPED ACROSS THE LOWER TRANS PECOS JUST WEST OF THE NORTHERN EDWARDS PLATEAU. ADDITIONAL DEVELOPMENT INTO THE NORTHERN EDWARDS PLATEAU CANNOT BE RULED OUT. IT/S NOT OUT OF THE QUESTION THAT SOME OF THESE STORMS COULD MIGRATE FARTHER EAST...BUT WITH LOW CONFIDENCE IN DEVELOPMENT AND COVERAGE OF THESE THUNDERSTORMS TAKING PLACE...WILL NOT SPREAD COVERAGE FARTHER EAST INTO SUTTON AND SCHLEICHER COUNTIES. THIS ACTIVITY SHOULD DISSIPATE AS THE SUN SETS LATER. WHILE NO SEVERE WEATHER IS EXPECTED IF THUNDERSTORMS DEVELOP...GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING IS POSSIBLE. FARTHER NORTH...THE DRYLINE HAS TIGHTENED UP AND IS SHOWING SIGNS THAT CONVECTION MAY BE POSSIBLE ALONG IT. HOWEVER...THUNDERSTORM COVERAGE WITH THIS DRYLINE SHOULD BE SPARSE...AND MOST OF THE ACTIVITY SHOULD BE TOO FAR WEST TO AFFECT COUNTIES IN OUR FORECAST AREA BEFORE IT DISSIPATES LATER THIS EVENING. TEMPERATURES WILL BE WARM AGAIN TONIGHT...WITH LOWS FALLING INTO THE LOWER 60S AREA WIDE AS WARM...MOIST SOUTHERLY FLOW CONTINUES. FOR WEDNESDAY...THE COLD FRONT THAT HAS BEEN ANTICIPATED FOR SOME TIME WILL MAKE ITS WAY TOWARD THE AREA. AHEAD OF THE FRONT...HOT TEMPERATURES ARE EXPECTED ACROSS THE SOUTHERN 2/3 OF THE AREA AS A DRYLINE MOVES EAST INTO THE AREA AND COMPRESSIONAL HEATING OUT AHEAD OF THE COLD FRONT TAKES PLACE. HAVE WARMED HIGHS IN THE CONCHO VALLEY INTO THE UPPER 90S TO NEAR 100 IN SOME LOCATIONS. WE MAY SEE SOME THUNDERSTORMS DEVELOP DURING THE AFTERNOON HOURS...MAINLY ACROSS THE EASTERN BIG COUNTRY...IF THE FRONT CAN MAKE A STRONG PUSH INTO THE AREA DURING THE AFTERNOON HOURS. LONG TERM... CURRENT WEATHER...ALOFT...TROF DEVELOPING ACROSS THE PACIFIC NORTHWEST WITH SOUTHWEST FLOW OVER THE CENTRAL AND NORTHERN PLAINS. WEAKER FLOW ACROSS TEXAS WITH SUBSIDENCE. AT THE SURFACE...COLD FRONT FROM THE OKLAHOMA PANHANDLE ACROSS CENTRAL KANSAS...WITH SECONDARY ARCTIC FRONT ACROSS MONTANA AND NORTH DAKOTA. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THESE WEATHER FEATURES WILL PLAY A SIGNIFICANT ROLE FOR WEST CENTRAL TEXAS. THE MAIN STORY WILL BE MUCH COLDER TEMPERATURES FOR THURSDAY AND THURSDAY NIGHT ALONG WITH STRONG NORTH WINDS. THE COLD FRONT WILL MOVE THROUGH WEST CENTRAL TEXAS WEDNESDAY NIGHT AS UPPER LEVEL TROF AMPLIFIES OVER THE PLAINS. THE FRONT WILL EXIT THE AREA BY 3 AM THURSDAY...WITH NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH EXPECTED LATE WEDNESDAY NIGHT AND THURSDAY. TEMPERATURES WILL BE 40 TO 50 DEGREES COLDER ACROSS THE AREA THURSDAY WITH HIGHS IN THE UPPER 40S TO LOWER 50S. THURSDAY NIGHT WILL BE COLD AND BREEZY ACROSS WEST CENTRAL TEXAS. LOWS WILL BE 35 TO 40. RECORD LOWS FOR SAN ANGELO AND ABILENE WILL BE IN JEOPARDY FRIDAY MORNING. THERE WILL BE A CHANCE OF RAIN MAINLY WEDNESDAY NIGHT AND THURSDAY. SCATTERED TSTMS MAY DEVELOP ALONG AND BEHIND THE FRONT WEDNESDAY NIGHT. THE BEST CHANCE OF STORMS WILL BE SOUTH OF A SAN ANGELO TO BROWNWOOD LINE WHERE BEST INSTABILITY WILL EXIST. THE 0-6KM SHEAR PROFILE WILL BE WEAK ACROSS OUR AREA. A STORM OR TWO MAY REACH SEVERE LEVELS...WITH LARGE HAIL MAIN THREAT. LOOK FOR SCATTERED SHOWERS ACROSS THE AREA ON THURSDAY...WITH ACTIVITY FALLING APART BY LATE AFTERNOON. FRIDAY AND FRIDAY NIGHT...STRONG SURFACE HIGH PRESSURE WILL BE OVER THE SOUTHERN PLAINS. WINDS WILL DIE OFF BY FRIDAY. HIGHS WILL MODERATE FRIDAY DUE TO SOME SUNSHINE BY AFTERNOON. HIGHS WILL BE MAINLY IN THE LOWER TO MID 60S. ANOTHER COLD NIGHT DUE TO GOOD RADIATIONAL COOLING. LOWS WILL BE IN THE UPPER 30S TO LOWER 40S. THE NAM MOS GUIDANCE IS GOING WITH A LOW OF 32 AT JUNCTION FOR SATURDAY MORNING. SATURDAY THROUGH TUESDAY...EXPECT A WARMING TREND THROUGH THE PERIOD...WITH HIGHS IN THE 80S BY MONDAY AND TUESDAY. THE GFS MODEL IS INDICATING AN UPPER LEVEL TROF UNDERCUTTING A RIDGE OVER THE PACIFIC NORTHWEST. SOME OF THIS ENERGY MAY MOVE INTO THE SOUTHERN PLAINS AS A DRYLINE DEVELOPS TO OUR WEST. FORECAST CONFIDENCE IS LOW AT THIS TIME AND ALL OF WEST CENTRAL TEXAS IS CURRENTLY IN SEVERE OR GREATER DROUGHT CONDITIONS. KEEPING THE FORECAST DRY FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 87 42 49 38 62 / 20 50 30 10 0 SAN ANGELO 97 46 49 39 66 / 10 40 30 10 0 JUNCTION 93 49 51 38 68 / 10 50 40 10 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 326 PM CDT TUE APR 30 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-012030- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 326 PM CDT TUE APR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE NORTHERN EDWARDS PLATEAU THIS EVENING. GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...WITH THE APPROACH AND PASSAGE OF A STRONG COLD FRONT. CONDITIONS MAY BECOME FAVORABLE FOR A FEW OF THE STORMS TO STRENGTHEN TO SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX ISSUED BY NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1021 PM CDT TUE APR 30 2013 TXZ127-010415- TAYLOR TX- 1021 PM CDT TUE APR 30 2013 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1115 PM CDT FOR TAYLOR COUNTY... AT 1020 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES WEST OF TYE...OR ABOUT 12 MILES WEST OF ABILENE...MOVING SOUTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... TYE BY 1025 PM CDT DYESS AFB BY 1030 PM CDT VIEW BY 1040 PM CDT BUFFALO GAP BY 1050 PM CDT TUSCOLA BY 1100 PM CDT LAWN BY 1115 PM CDT NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX ISSUED BY NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1030 PM CDT TUE APR 30 2013 TXZ054-127-010430- NOLAN TX-TAYLOR TX- 1030 PM CDT TUE APR 30 2013 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1130 PM CDT FOR NOLAN COUNTY... TAYLOR COUNTY... AT 1027 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHEAST OF NOLAN...OR ABOUT 15 MILES SOUTHEAST OF SWEETWATER...MOVING SOUTHEAST AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... HAPPY VALLEY BY 1130 PM CDT DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456381, 456382, 456384, 456385, 456386, 456387, 456389, 456390, 456391, 456392, 456393, 456394, 456399, 456400, 456401, 456402, 456403, 456404, 456405, 456406, 456407, 456408, 456412, 456414.